Bisphosphonates and glucocorticoid-induced osteoporosis: cons

Academic Article

Abstract

  • ¬© 2015, The Author(s). During the use of glucocorticoids (GCs), both vertebral and nonvertebral fracture risk are increased, due to the direct and indirect negative effects of GCs on bone, muscles, and the activity of the underlying inflammatory diseases. Inhibition of bone formation and increased apoptosis of osteocytes play a consistent and crucial role in the pathogenesis of glucocorticoid-induced osteoporosis (GIO), while changes in bone resorption during GC-use are variable. To prevent fractures, important general measures include using the lowest possible dose of GCs, treating the underlying disease adequately, a healthy life style, adequate calcium and vitamin D supplementation, and regular exercise. Although it has been shown that bisphosphonates reduce vertebral fractures during the first 2¬†years of GC-treatment, there are no data on long-term use of bisphosphonates during GC-treatment. Of some concern in GIO, bisphosphonates reduce bone turnover, including bone formation, which is already downregulated by GCs. In contrast, the use of the anabolic agent teriparatide is more effective in reducing vertebral fractures than alendronate. In summary, bisphosphonates remain the first choice in the first two years of treatment in GC-treated patients with high fracture risk, but their long-term effects on bone quality and fracture risk reduction remain uncertain.
  • Authors

    Digital Object Identifier (doi)

    Author List

  • Lems WF; Saag K
  • Start Page

  • 628
  • End Page

  • 634
  • Volume

  • 49
  • Issue

  • 3